The big 3 antibiotics for MAC
I have been on the big 3 now for app 10 months…few days ago my stomach started cramping, and just simply felt painful….I'm wondering if I have just started developing some side effects to these drugs…my Dr from Toronto told me to stop drugs for a few days….of course this just happens when I get to Florida…if it doesn't improve, Tampa General Hosp is a back up to see if something else is happening….anyone else had this happen after 10 months…welcome to Florida. Lol
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
@megan123 Hi Jennifer. That stinks that this is happening, especially while on vacation. Are you sure it wasn't something you ate? It seems that if it were your meds, you would have had these symptoms a lot sooner. @heathert, your thoughts?
@megan123 It could also be a funky bug that is going around. It seems something like that was going around our area about three weeks ago.
@windwalker….I hope it's just a bug…I need to be on these meds to get well…never had anything like this though….stomach seems to be a little better tonite….still a bit nerve wrecking…
@megan123 Hi Jennifer, I'm sorry about the stomach cramping coming so late in the game (after 10 months on "the Big 3"). I just want to let you know that I experience painful stomach cramps with the Big 3, but only sporadically. I've tried lots of experimental protocols to get around the cramping (what I eat, when I eat, how much I eat, enzymes, probiotics, etc.). I still get the painful cramping every now and then. It's disturbing and it keeps me from wanting to schedule any social or work commitments on the medicine days, but in my mind it's just how my body sometimes reacts. Certainly everyone has a slightly different reaction to the drugs, but I wanted you to know the cramping is a pretty common reaction in me, and sometimes it doesn't occur at all. I hope you'll discuss it with your docs, and follow up if necessary (just in case something else is going on).
I'm not as much bothered by the occasional cramping as I am by the rare but persistent coughing up of blood. When it happens, I have a very emotional reaction: terror. I'd love to hear how other people who occasionally have a show of blood handle this experience.
@onana Hi there. I remember the first time I coughed up some blood years ago. I was totally freaked out. I thought about Doc Holiday in the movie 'Tombstone' where he would hack up blood due to TB. I have only had it happen one more time since then. I did not freak out that go around. It is just one of those things that are, or can, happen when you have bronchiectasis and mac. There is no need to worry about it unless it continues to bleed a lot. Sometimes a little blood indicates an active infection.
@windwalker Thanks, Terri. Intellectually I know the points you make. It's just emotionally soothing to hear I'm not alone. If there were something I could do to prevent it from happening, I would do it. I've been on the Big 3 since September, 2018, and since then I've coughed up blood (only a little but…) twice. When it happened last night, I started trembling and didn't stop for about 30 minutes. I think I expected that the meds would keep it from happening.
@onana There are a whole lot of us on here that have experienced coughing up blood. Every one of us was terrified when it first happened to us. Bleeding from the lungs isn't normal for anybody, so, of course, it is a shock. No, you are not alone. You have lots of company here in this group. This is not the sort of club you want to be in, but we have the best members!
@onana..,,what did u take for the cramping???? Ginger???i need to stay on these drugs…thinking of taking ethambutol and azithtomyacin with food..,dinner to reduce symptoms?? Off drugs now, and will reintroduce s week at a time…all 3 drugs have abdominal side effects….did u use Tylenol?? Or pain meds when needed???
@megan 123 I've tried a lot of different strategies. It seems nothing is foolproof. I take the rifampin right after I get up in the morning on an empty stomach. I've never had any negative reaction to it. About an hour later I have a light breakfast, no meds. Then about two hours later I have lunch and take the remaining meds (ethambutol and azithromycin). It seems to me that the small breakfast before the lunch (when I take the meds) acts to sort of "cushion the blow." The one food that seems to help me avoid the cramping is boiled rice, so I try to have some rice with my lunch, which has made me a regular at a nearby restaurant that makes a dynamite teriyaki chicken plate that includes a portion of sticky rice. I can't tell you that I feel great after that, because I usually don't (fatigue and lack of appetite usually set in for a couple of hours, and sometimes, urgent need for a bowel movement but not diarrhea). But I don't get that painful cramping. BTW, I do drink ginger tea regularly on medicine days. Good luck! Experiment!
Jennifer, I just started month 7 of the big 3 after 2 months of various antibiotics and inhaled tobramycin to get rid of pseudomonas. What works for me is to sip ginger tea, sometimes 3 or 4 big mugs per day, drink ginger beer made with actual ginger bits, suck on gin-gin candies… Also use a good probiotic, yogurt and try not to get overly tired. I have found I can only tolerate the meds by taking just before bedtime with a small snack and having a fairly bland supper on med days. Any other schedule left me with headache, nausea, stomach pain and extra fatigue. Also, I know I must be near a bathroom the next day and plan a lighter schedule, maybe even try for a nap. Lesions in my lungs are beginning to shrink, so my doc is thinking we will stop at 1 year if my next sputum specimens are clear.